PROMOTING ACCESS TO AFRICAN RESEARCH

Ghana Medical Journal

Log in or Register to get access to full text downloads.

Remember me or Register



Steroid-induced dysglycaemia in patients with haematological disorders a ten-year review in a tertiary hospital in Ghana

Yvonne A. Dei-Adomakoh, Josephine Akpalu, Alfred E. Yawson, Ivy Ekem, Margaret Reynolds, Yacoba Atiase

Abstract


Background: Glucocorticoids (steroids) play a key role in the management of multiple medical conditions including haematological disorders. This study looked at the prevalence of steroid induced dysglycaemia in patients with haematological disorders receiving steroids as part of their treatment with the view of modifying its use and selection of patients where necessary.

Methods: A retrospective review of haematology patients on treatment regimens including steroids. Information extracted included, demographic characteristics, clinical information such as age, gender, haematological disorder, type of steroid, daily and cumulative dose of steroid, duration of therapy, family history of diabetes and alcohol use.

Results: The case records of 351 haematology patients were reviewed. However, eight patients with dysglycaemia before therapy were excluded. The median age of patients was 51.0 ± 26.0(IQR: Interquartile Range) years, with an age range of 13 to 87 years, and a female: male ratio of 1.2: 1 (p= 0.778). The prevalence of Steroid-Induced Dysglycaemia
(SID) was 3.79% with a mean diagnosis interval of 8.8 + 2.1 months. Overall, 245 (71.4%) patients were on continuous steroids. Among the 13 patients who developed SID, 11 (84.6%) were on continuous steroids. In the majority of the patients (97.1%) there was no family history of diabetes in a first degree relative. Significant differences were found between patients with normoglycaemia and those with dysglycaemia with respect to age (p=0.049) and duration of steroid therapy (p=0.024).

Conclusion: The prevalence of steroid-induced dysglycaemia is relatively low among Ghanaian patients with haematological disorders on steroid based chemotherapy.

Keywords: steroids, haematological disorders, dysglycaemia, Ghana, risk factors.

Funding: None declared




AJOL African Journals Online